Kansas, 2012

Hail in Kansas, April 27, 2012

April 27, 2012 · NWS DDC · 4 events in 2 counties and zones

An upper level disturbance combined with remnants of previous evening convection produced a few early morning and predawn storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level disturbance combined with remnants of previous evening convection produced a few early morning and predawn storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 1:32 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 27, 1:32 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 AM CDT FRI APR 27 2012

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 224 AM CDT FRI APR 27 2012

AN UPPER LEVEL SHORTWAVE WILL CONTINUE TO MOVE ACROSS NORTHERN
KANSAS THIS MORNING THEN INTO EASTERN NEBRASKA THIS AFTERNOON. A 60
KNOT 250MB JET WILL ACCOMPANY THIS SYSTEM PLACING NORTHERN PORTIONS
OF OR FORECAST AREA IN THE LEFT EXIT REGION THROUGH THE MORNING
HOURS. THESE FEATURES WILL ENHANCE LIFT ACROSS NORTHERN KANSAS.
TOWARDS THE LOWER PORTIONS OF THE ATMOSPHERE, A SURFACE LOW IS
FORECASTED TO MOVE ACROSS THE I-70 CORRIDOR THROUGHOUT THE DAY WITH
AN ASSOCIATED COLD FRONT EXTENDING SOUTHWARD. MODELS SUGGEST THAT
THIS COLD FRONT SHOULD MOVE ACROSS THE WESTERN ROWS OF COUNTIES
AROUND SUNRISE, THROUGH THE DODGE CITY AREA MID MORNING, AND INTO
SOUTH CENTRAL AND CENTRAL KANSAS BY NOON. THUNDERSTORM CHANCES WILL
CONTINUE EAST OF THIS COLD FRONT WITH THE BEST CHANCE ACROSS
NORTHERN PORTIONS OF OUR FORECAST AREA WHERE THE SURFACE LOW WILL BE
LOCATED. CLEARING SKIES ARE ANTICIPATED BEHIND THIS SYSTEM LEAVING
MOSTLY CLEAR SKIES ACROSS FAR WESTERN KANSAS BY THE EARLY AFTERNOON.
RAIN CHANCES END BY SUNSET ACROSS NORTHERN PORTIONS OF OUR FORECAST
AREA AS THE STORM SYSTEM MOVES INTO NORTH CENTRAL KANSAS. SKIES WILL
CONTINUE TO CLEAR FROM WEST TO EAST AS THIS SYSTEM DEPARTS THE AREA
LEAVING PARTLY TO MOSTLY CLEAR SKIES AND DRY CONDITIONS OVERNIGHT.

A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE IN THE EARLY MORNING
HOURS AHEAD OF THE COLD FRONT, MAINLY ACROSS THE I-70 CORRIDOR WHERE
LIFT AND SHEAR WILL BE THE GREATEST. THE MAIN CONCERN WITH THESE
STORMS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70
MPH. OTHERWISE MODERATE TO HEAVY RAIN AS WELL AS A FEW LIGHTNING
STRIKES WILL BE EXPECTED.

WINDS WILL BE THE MAIN CONCERN TOMORROW AFTERNOON AS THE COLD FRONT
MOVES THROUGH THE AREA AND HIGH PRESSURE BUILDS INTO THE AREA.
STRONG SOUTHERLY WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE
AFOREMENTIONED FRONT AND INCREASE TO OVER 30 MPH. SOME GUSTS OVER 45
MPH CAN NOT BE RULED OUT, ESPECIALLY IN THE AFTERNOON. A WIND
ADVISORY HAS BEEN ISSUED FOR MOST OF THE CWA TO REFLECT THIS AND CAN
BE FOUND ON OR WEBPAGE IF FARTHER INFORMATION IS NEEDED.

COOLER TEMPERATURES ARE ANTICIPATED BEHIND THIS FRONT WITH HIGHS
RANGING FROM THE LOWER 70S ACROSS THE I-70 CORRIDOR TO LOWER 80S
ACROSS SOUTH CENTRAL KANSAS WHERE FROPA ISN'T EXPECTED TO MOVE
THROUGH UNTIL THE AFTERNOON. LOWS TONIGHT ARE FORECASTED TO RANGE
FROM THE LOWER 40S ACROSS THE KS/CO BORDER TO NEAR 50 ACROSS SOUTH
CENTRAL KANSAS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 231 AM CDT FRI APR 27 2012

FOR SATURDAY A LARGE UPPER LEVEL DRY SLOT MOVES ACROSS THE PLAINS
WITH AN UPPER LOW OVER THE DAKOTAS. WILL KEEP THE DRY FORECAST GOING
WITH COOL SURFACE HIGH PRESSURE PREVAILING. FOR SUNDAY AN UPPER
LEVEL SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL PLAINS WITH UPSLOPE
MOISTURE RETURNING INTO THE HIGH PLAINS. WILL KEEP A 20 TO 50 POP
GOING FROM WEST TO EAST WITH THE BEST MOISTURE AND INSTABILITY IN
THE EAST FA. FOR MONDAY AND TUESDAY WILL CONTINUE WITH A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS AS MORE UPPER LEVEL WAVES MOVE
ACROSS THE CENTRAL PLAINS. BY TUESDAY AFTERNOON THE MOISTURE PUSHES
EASTWARD WITH DRIER AIR IN THE WEST AND THE BEST CHANCE FOR MORE
THUNDERSTORMS MAINLY EAST OF DODGE CITY. ON WEDNESDAY LOOKS TO BE
DRY THE MAIN SURFACE MOISTURE EAST. ON THURSDAY YET ANOTHER UPPER
LEVEL SHORTWAVE TROUGH MOVES INTO THE CENTRAL AND NORTHERN PLAINS
WITH GOOD DEWPOINTS RETURNING. WILL KEEP 20 TO 40 POPS MAINLY EAST
OF DODGE CITY FOR THUNDERSTORMS.

AS FOR TEMPERATURES GO EXPECT LOWS IN THE MID TO UPPER 40S FOR
SUNDAY MORNING WARMING INTO THE MID TO UPPER 50S FROM MONDAY MORNING
INTO THURSDAY MORNING. FOR HIGH TEMPERATURES ON SATURDAY EXPECT
AROUND 70 AND COOLING INTO THE 60S ON SUNDAY. THEN A WARMING TREND
BEGINS WITH HIGHS IN THE 70S ON MONDAY, AND 80 TO 85 INTO THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1234 AM CDT FRI APR 27 2012

AN AREA OF SURFACE LOW PRESSURE WILL MOVE OUT OF EASTERN COLORADO
AND INTO NORTHWESTERN COLORADO OVERNIGHT. THIS WILL INCREASE
THUNDERSTORM CHANCES OVERNIGHT. VFR CONDITIONS WILL CHANGE TO MVFR
TO IFR CONDITIONS AS THESE THUNDERSTORMS PASS OVER THE TERMINALS.
WINDS WILL GENERALLY BE FROM THE SOUTHEAST OVERNIGHT SHIFTING TO
THE SOUTH BY SUNRISE. WIND SPEED WILL QUICKLY INCREASE TO AROUND
20 KNOTS AS THIS LOW APPROACHES. GUSTS OVER 30 KNOTS CAN NOT BE
RULED OUT. A COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW
WILL MOVE THROUGH THE AREA TOMORROW MORNING SHIFTING THE WINDS TO
THE NORTHWEST AND INCREASE WINDS TO AROUND 25 KNOTS WITH GUSTS
AROUND 35 KNOTS. CLEAR SKIES AND VFR CONDITIONS ARE ANTICIPATED
BEHIND THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  46  69  46 /  70  10   0  30
GCK  77  44  68  45 /  50  10   0  30
EHA  77  44  68  45 /  20  10   0  30
LBL  79  46  69  46 /  30  10   0  30
HYS  74  44  68  44 /  70  10   0  30
P28  83  52  71  50 /  40  10   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 8 PM CDT
/7 PM MDT/ THIS EVENING FOR KSZ043>045-061>065-075>080-086>088.

&&

SHORT TERM...HOVORKA 42
LONG TERM...KRUSE
AVIATION...HOVORKA 42
Hazardous weather outlook, Apr 27, 2:19 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
319 AM CDT FRI APR 27 2012

KSZ030-031-043>046-061>066-074>081-084>090-280830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
319 AM CDT FRI APR 27 2012 /219 AM MDT FRI APR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS CONTINUE THIS MORNING AS A COLD FRONT SWEEPS ACROSS
WESTERN KANSAS THEN INTO SOUTH CENTRAL AND CENTRAL KANSAS THIS
AFTERNOON. A FEW STORMS NORTH OF DODGE CITY MAY BECOME SEVERE
BEFORE NOON WITH HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS
UP TO 70 MPH BEING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF
DISTURBANCES MOVE ACROSS THE HIGH PLAINS. IT IS TOO EARLY TO TELL
WHEATHER THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED NORTH OF GARDEN CITY TO LARNED DURING
THE MORNING AND EARLY AFTERNOON HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

HOVORKA 42

In the hours before

Special weather statement, Apr 27, 5:00 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT FRI APR 27 2012

KSZ030-045-271145-
NESS-TREGO-
600 AM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS AND SOUTHERN TREGO
COUNTIES...

AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NESS CITY...MOVING NORTH AT
50 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3887 10010 3902 9989 3885 9961 3829 9981
      3832 10010
TIME...MOT...LOC 1059Z 185DEG 52KT 3839 9996

FINCH
Special weather statement, Apr 27, 5:04 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 AM CDT FRI APR 27 2012

KSZ030-045-271145-
NESS-TREGO-
604 AM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS AND WESTERN TREGO
COUNTIES...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARNOLD...MOVING NORTH AT 50 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3912 9981 3858 9993 3863 10019 3870 10019
      3870 10016 3912 10015
TIME...MOT...LOC 1104Z 185DEG 45KT 3864 10005

FINCH

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Trego

When
April 27, 5:40 AM CST
Where
Trego County, 4.15 mi S of Voda
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -100.020

Hail, Trego

When
April 27, 5:46 AM CST
Where
Trego County, 6.4 mi NNE of Voda
Measured
0.88 in hail
Reported by
Public
Coordinates
39.130, -99.960

Hail, Trego

When
April 27, 6:40 AM CST
Where
Trego County, 4.15 mi S of Voda
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -100.020

Hail, Ellis

When
April 27, 6:45 AM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.880, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380359, 380360, 380361, 380362.